Skin Pigmentation with Hydroxychloroquine (Plaquenil)

Skin Hyperpigmentation with Hydroxychloroquine

Hydroxychloroquine (Plaquenil is a common trade name) is an anti-inflammatory oral medication that is commonly used to treat many autoimmune diseases. In the hair clinic, we use it for diseases such as lichen planopilaris, frontal fibrosing alopecia, pseudopelade and discoid lupus. A variety of side effects are possible and users need to understand the potential side effects before starting treatments. Today we'll focus on the side effects of skin pigmentation.



What does hydroxychlorqoune hyperpigmentation look like?

Skin pigmentation related to use of hydroxychloroquine starts out as a yellow brown to slate gray or black pigmentation on many areas of the body - especially the front of the shins but also the face, forearms, mouth mucosa (essentially hard palace and gingivae) and nail beds.

 

How common is it?

It is estimated to occur in 7-10 % of patients who use these medication. Unlike the hydroxychloroquine-related pigmentation changes that affect the eye (retinopathy), the skin pigmentation changes are not directly related to duration of use and can even develop in the first year. In one study of lupus patients, 17% developed pigmentation changes after the first year of use and 40 % had developed them by year 5.

 

Why does it occur?

Hydroxychloroquine (Plaquenil) stimulates the pigment producing cells in the skin called melanocytes. As a result, there is both hemosiderin (iron) and melanin accumulation in the dermis. The exact reasons why this phenomenon happens is not clear. However, trauma and bruising may faciliate the developement of pigmentation.  This may be the reason why patients on blood thinners and anticoagulants appear to be at highest risk.   In fact, most patients who go on to develop these pigment changes first notice that the appearance of pigmented lesions was preceded by the occurrence of a bruised like appearance. This has often been likened to a “bruise that did not disappear.”

 

How are the abnormal pigmented areas treated?


After stopping the drug, (if indeed possible to do so), some will improve and the pigment will fade to some degree over time in a large percentage. Most, however, do not completely improve. Lasers are currently being studied as a therapeutic option for a variety of pigmentation issues.

 

REFERENCE

Coulombs et al. CMAJ. 2017 Feb 6; 189(5): E212.
 
Jallouli et al.  Hydroxychloroquine-Induced Pigmentation in Patients With Systemic Lupus Erythematous. A Case-Control Study. JAMA Dermatol. 2013;149(8):935-940. doi:10.1001/j


Dr. Jeff Donovan is a Canadian and US board certified dermatologist specializing exclusively in hair loss. To schedule a consultation, please call the Whistler office at 604.283.1887



Share This
-->